Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Flaking lips

I have had a problem with my lips for about the last 18 months.  The lower lip is swollen and parts of the skin go through a cycle of being red and sore, drying, and eventually falling off.  The upper lip is also effected around the bottom, in the middle, but only slightly.  Whenever I eat the lips tend to swell slightly and the skin around the lower lip goes red.  After researching this site, I believe it is cheilitis.  I think I have had angular cheilitis when I was 18.  The right hand corner of my mouth was cracked and the skin around it was very irritable, red and sore.  At the time the doctor perscribed me canesten which didn't really seem to help.  After a few months it just seemed to clear itself up to my great relief!
About a year later, I believe I had cheilitis effecting both lips.  All the skin on both lips went through the same cycle I have described above and the facial skin around the lips was red and sore.  It was very itchy, and I used to scratch it in my sleep which made it worse.  It was my first year at university at the time and I found it very difficult settling in.  It lasted the whole year and when I went back to stay with my parents for the summer, it cleared up within two weeks!  So I was wondering if it can be triggered by stress.  I get very easily stressed, and when I do, eczma flares up on my face.
I have only recently consulted a doctor about the present condition.  I was firstly given a blood test to see if I was anemic but that came back fine.  Then I was perscribed antihestimines which did nothing so I have been reffered to a dermatologist and am currently waiting for an appointment.
Given the past and present conditions I have described above, is it reasonable to think I have cheilitis and that it can be caused by stress like eczma?
Many thanks
13 Responses
242489 tn?1210500813
MEDICAL PROFESSIONAL
I agree completely with your analysis and assessment of the nature and cause of your condition.  Cheilitis (eczema of the lips) is indeed often stress-induced.  Antifungals like Canesten aren't likely to help, nor are antihistamines.  I'm not sure why your doctor was looking for anemia, but not surprised none was found.

While waiting to see the dermatologist, I siggest applying 1% hydrocortisone and vaseline ointments sequentially three times daily.

And if visitng your parents helps, by all means do so!

Best.

Dr. Rockoff (also a parent)
Avatar universal
Additional to the above question:  What would be suitable to treat my condition?  Can my doctor perscribe somthing to me before I see a dermatologist?  The sooner I get this sorted out the better because it effects my everyday life and I avoid people when I look bad and avoid eating food in front of people.  I have been using liquid paraffine to keep them moisturised.
242489 tn?1210500813
MEDICAL PROFESSIONAL
I think my original answer covered that.

Dr. Rockoff
Avatar universal
I think I have a similar condition as yours.  One of my dermatologists told me that I have eczema while the other said I have exfoliative cheilitis.  It's on my whole lips.  The epithlial layer of the skin keeps on growing and peeling for more than 2 years now.  I noticed that my saliva is very sticky and that seems to make the healing more difficult.  The mucous membrane also seems to be peeling and drying out slowly as it spreads into the mouth.  I've been using many products, such as locoid, protopic, diprolene, aquafor etc., but to no avail.  Currently, I am taking many vitamins with hope that it will help me heal in the long run.  Looking back, when I took a wisdom tooth out, my dentist put vaseline on my lips because it was dried.  I think from that point on my lips began to get worse and worse.  Any comments would be appreciated and maybe it will help me find my way to good health again.
Avatar universal
What's the difference between hydrocortisone .1% and 1%.  Does one work better than the other? Right now, I am using locoid(hydrocortisone butyrate 0.1%) again, since aquafor doesn't help.
Avatar universal
If you have ?? about medications, you can contact a pharmacist as well.  They are very knowlegable and probably able to answer more quickly.
chad
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions